DEAR DR. ROACH: I am taking Fosamax for osteoporosis. One of the side effects is osteonecrosis of the jaw. Does this only happen if you have major dental work, such as pulling teeth or root canals, or can it happen with routine cleanings, fillings? -- G.D.

ANSWER: The word osteonecrosis literally means "bone death," so osteonecrosis of the jaw is a serious condition involving poor blood flow that results in death of the bone cells in the jaw. It may affect either the top portion (maxilla) or bottom (mandible).

Recommended for you

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

Editor

I have been editor of the Rockdale Citizen since 1996 and editor of the Newton Citizen since it began publication in 2004. I am also currently executive editor of the Clayton News Daily, Henry Daily Herald and Jackson Progress-Argus.

(0) comments

Welcome to the discussion.

Please log in, or sign up for a new, free account to read or post comments.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.

Trending Videos